Advertisement

Cold Meds Can Make Exercise a Real Chore

Exercising with a cold is tough enough. Exercising with cold medications may make things even tougher. Here is some expert advice:

* Side effects of many over-the-counter and prescription drugs may add to the strength-sapping effects of the illness, doctors say.

* Although the combination of exercise and drugs doesn’t create new side effects, it can make the standard ones more noticeable. For instance, common decongestants containing such substances as epinephrine can raise the resting heart rate. And over-the-counter cold preparations almost always have antihistamines that can make some people feel drowsy.

* The more hard-driving the athlete, the more noticeable the effect could be. Competitive athletes are most likely to tell a difference in their performance. Serious noncompetitive athletes probably would notice it, but recreational athletes might just think they’re not feeling well.

Advertisement

* Many prescription drugs have side effects similar to those of the less powerful over-the-counter products. For instance, prescription decongestants may speed up the resting heart rate. For aerobic athletes, that’s bad news because they achieve their maximal heart rate a lot sooner and, therefore, tire a lot quicker.

* Antibiotics such as erythromycin don’t affect exercise performance. But they can, in some cases, cause fatal heartbeat irregularities when combined with other drugs, such as astemizole, which is found in such products as Hismanal.

* Athletes should inform their doctors of the medications they are taking.

* Doctors should ask about a patient’s exercise habits when prescribing drugs.

Advertisement

* There may be times when it is wiser to just skip the workout.

* It’s considered safe to exercise with “neck-up” symptoms such as runny noses, sneezing and coughs due to drainage. But athletes should bear in mind that their performance will be worse, so they might consider cutting back.

* If the symptoms are “neck-down,” such as deep coughs, chest pains and gastrointestinal discomfort, it’s best not to exercise; these symptoms indicate a more serious “total body infection.”

--Compiled from Associated Press

Advertisement


Advertisement
Advertisement